Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 537, NWS Sioux Falls, SD

September 14, 2004Cherokee County, Plymouth County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 14, 2004, 4:44 PM CDT for Cherokee County, Plymouth County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2004, 4:44 PM CDT (21:44 UTC)
Expired
Sep 14, 2004, 5:15 PM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Cherokee County, IA, Plymouth County, IA

The radar

The Sioux Falls radar (KFSD), 123 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 14, 2:45 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
1304 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 142144
SVRFSD
IAC035-149-142215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
443 PM CDT TUE SEP 14 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN NORTHWEST IOWA
  EASTERN PLYMOUTH COUNTY IN NORTHWEST IOWA

* UNTIL 515 PM CDT

* AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF
  CLEGHORN...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLEGHORN AROUND 500 PM CDT
  CHEROKEE AROUND 510 PM CDT
  LARRABEE AROUND 515 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY 
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4273 9601 4257 9590 4272 9542 4291 9551

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:35 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Sep 14, 2:35 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
235 PM CDT TUE SEP 14 2004

.DISCUSSION...

CURNT SHWRS AND TSTMS OVER SERN PART OF AREA AS WELL AS ACTVTY
APPCHG WRN PART OF FCST AREA ARE BARELKY A BEGINNING. A CONTINUATION
OF ERYR DISCUSSED FACTORS SUCH AS WRM/STNRY FNT SERN CRNR OF
AREA...GREAT CONTRAST AND CONVERGNCE IN FVRBL WND FIELDS...AND RICH
AND DEEP MOISTR SHUD MAKE FOR A HVY RAIN EVENT OVER SERN PART OF
AREA TNGT. CONTINUING FLOOD WATCH A NO BRAINER ESPLY WHEN U ADD THE
CURNTLY WET CONDS. DESPITE THE FOCUS OF HVY RAIN AND FLOOD POTENTL
IN THE SE...MAINLY NWRN IA...REST OF CWA WILL NOT BE LEFT OUT OF
DECENT SHWR/TSTM CVRG TNGT AS STG SHRTWV MOVES INTO AREA EVEN THO
AMOUNTS WILL BE QUITE A BIT LWR TO W AND N.

ACTVTY SHUD MOVE OUT GRDLY FROM THE W WED...THO SOME DECENT RAINFALL
STILL PSBL FAR E MAINLY IN MRNG. CLRNG WILL BEGIN FROM THE W WED
AFTN AND SHUD SPRD RPDLY OVER AREA WED NGT. WITH THE CLRNG SKIES AND
LGT WNDS WE MAY HAVE TO WATCH OUT FOR SIGNIFCNT RADIATION FOG EVENT
LATE WED NGT/ERY THU MRNG. WILL HOLD OFF FOR NOW TIL DETAILS OF
CLRNG AND LGT WNDS BCM MORE SETTLED.

THIS CLRNG SHUD USHER IN A DRY PD WHICH SHUD CONT TIL WE GET TO NEAR
END OF FCST PD. AT THAT POINT APPCH OF LARGE SCALE TROF WILL BRING A
THREAT OF SHWRS OR TSTMS LAST DAY OR TWO...ALG WITH COOLING FOR TUE
ASSUMING FNT COMES THRU AS MOST MODELS SHOW. GFS LOOKS A LTL TOO
FAST ON TROF/FNT COMPARED WITH OTHER MODELS.

HAVE BEEN FAIRLY MODERATE ON WARMNG OVER THE WEEKEND THO CERTAINLY
GOING WRMR THAN WE HAD. IF AIR STAYS DRY ENUF WE CUD GET BACK TO
SEEING A FEW 90S...BUT WILL KEEP IN 80S FOR NOW.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH    TNGT       XTRM SERN SD UNION CO
MN...FLOOD WATCH    TNGT       JACKSON CO
IA...FLOOD WATCH    TNGT       ALL OF NWRN IA XCP LYON CO
NE...FLOOD WATCH    TNGT       DIXON AND DAKOTA COS

&&

WILLIAMS
Hazardous weather outlook, Sep 14, 11:47 AM CDT, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1147 AM CDT TUE SEP 14 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1147 AM CDT TUE SEP 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS WILL REDEVELOP NEAR A VERMILLION TO SPENCER IOWA
LINE AFTER 4 PM THIS AFTERNOON. SOME STORMS MAY BECOME SEVERE
LATE THIS AFTERNOON AND EARLY THIS EVENING ALONG AND SOUTH OF A
VERMILLION TO SPIRIT LAKE LINE. VERY HEAVY RAINFALL...HAIL THE
SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH ARE THE MAIN
THREATS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE ALONG AND JUST
SOUTH OF THIS FRONT. THE THREAT FOR TORNADOES WILL BE MAINLY
SOUTH OF A SIOUX CITY TO LINN GROVE LINE.

FLOODING...
THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING OVER
NORTHEAST NEBRASKA...NORTHWEST IOWA...FAR SOUTHEAST SOUTH DAKOTA
AND FAR SOUTHERN MINNESOTA WILL HAVE THE POTENTIAL TO PRODUCE
VERY HEAVY RAINFALL. SOME LOCATIONS COULD SEE AMOUNTS OF 2 TO 4
INCHES...WITH HOURLY RAINFALL RATES APPROACHING TWO INCHES. A FEW
RIVERS....CREEKS AND STREAMS COULD APPROACH BANKFULL AND URBAN
FLOODING WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 500 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 5:11 PM CDTSevere Thunderstorm WarningFSDPlymouth, Woodbury34 min
Sep 14, 6:02 PM CDTSevere Thunderstorm WarningFSDBuena Vista28 min
Sep 14, 6:12 PM CDTSevere Thunderstorm WarningFSDIda18 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.